Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 178, NWS Amarillo, TX

August 8, 2005Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 8, 2005, 4:11 PM CDT for Oldham County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 4:11 PM CDT (21:11 UTC)
Expired
Aug 8, 2005, 4:37 PM CDT
In force
26 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 76 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 350 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 082111
SVRAMA
TXC359-082215-
/O.NEW.KAMA.SV.W.0178.050808T2111Z-050808T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OLDHAM COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 515 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES NORTHEAST OF ADRIAN...OR ABOUT 19 MILES NORTH OF VEGA...AND
  MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL TO 
GOLFBALL SIZE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3557 10240 3560 10262 3519 10273 3519 10244

$$

KRAMAR
1 follow-up statement
000 
WWUS54 KAMA 082137
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT MON AUG 8 2005

TXC359-082147-
/O.CAN.KAMA.SV.W.0178.000000T0000Z-050808T2215Z/
OLDHAM TX-
437 PM CDT MON AUG 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OLDHAM COUNTY IS
CANCELLED...

AT 437 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THIS THUNDERSTORM.

LAT...LON 3557 10240 3560 10262 3519 10273 3519 10244

$$

SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:43 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 8, 3:43 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT MON AUG 8 2005

.DISCUSSION...
UPPER LEVEL SHEAR...LOW LEVEL MOISTURE AND INSTABILITY ALL LEADING
TO THUNDERSTORMS ACROSS THE WESTERN TEXAS PANHANDLE. VISIBLE
SATELLITE PICTURE SHOWS SOME SUBSIDENCE BEHIND OLD CLUSTER OF
THUNDERSTORMS ACROSS THE SOUTHEAST TEXAS PANHANDLE. WILL GO AHEAD
AND ADD SOME SLIGHT CHANCE POPS TO THE ENTIRE AREA...BUT WITH THE
20 TO 24 PERCENTERS ACROSS THE SOUTHWEST TEXAS PANHANDLE...CLOSER
TO THE UPPER LEVEL SHEAR.

UPPER LEVEL RIDGE WILL HOLD ON STRONG ACROSS THE SOUTHERN ROCKIES
AND SOUTHERN HIGH PLAINS THROUGH LATE THIS WEEK. THE PANHANDLES
WILL REMAIN IN A LIGHT NORTHWEST TO NORTH FLOW ALOFT AS CENTER OF
HIGH STAYS JUST TO OUR WEST. UPPER RIDGE THEN STARTS TO BREAK DOWN
AND IT ALLOWS A STRONG UPPER LEVEL TROUGH TO SWING SOUTHEASTWARD
OUT OF CANADA. THIS UPPER TROUGH WILL HAVE A STRONG COLD FRONT
ASSOCIATED WITH IT THAT WILL REACH THE PANHANDLES LATE THIS
WEEKEND. THIS FRONT WILL WORK ON THE LOW LEVEL MOISTURE TO HELP TO
PRODUCE LIFT SUFFICIENT ENOUGH FOR THUNDERSTORM DEVELOPMENT. SO HAVE
INTRODUCED A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON
THROUGH SUNDAY NIGHT. MODELS HAVE COME INTO FAIRLY GOOD
AGREEMENT ON THIS SCENARIO TOWARD THE END OF THIS FORECAST
PACKAGE...SO CONFIDENCE IS A LITTLE HIGHER NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  92  65  93 /  20  10  10   0
BEAVER OK                  68  96  68  97 /  20  10  10   0
BOISE CITY OK              62  94  64  93 /  20  10  10   0
BORGER TX                  66  94  67  96 /  20  10  10   0
BOYS RANCH TX              65  94  66  97 /  20  10  10   0
CANYON TX                  63  91  64  93 /  20  10  10   0
CLARENDON TX               68  93  67  95 /  20  10  10   0
DALHART TX                 62  93  63  96 /  20  10  10   0
GUYMON OK                  66  96  67  95 /  20  10  10   0
HEREFORD TX                63  91  64  94 /  20  10  10   0
LIPSCOMB TX                68  94  67  97 /  20  10  10   0
PAMPA TX                   66  92  66  93 /  20  10  10   0
SHAMROCK TX                69  94  68  96 /  20  10  10   0
WELLINGTON TX              69  96  69  97 /  20  10  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

04/15
Hazardous weather outlook, Aug 8, 1:00 PM CDT, 3 hours 11 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 8 2005

CORRECTED EXPIRATION TIME

OKZ001>003-TXZ001>020-091100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON INTO
THIS EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER ANY STORMS THAT FORM
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS OWING TO SLOW STORM
MOVEMENT...SO LOCALIZED FLOODING MAY BE A CONCERN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRAMAR

In the hours before

Special weather statement, Aug 8, 2:28 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
228 PM CDT MON AUG 8 2005

TXZ011-016-082015-
DEAF SMITH TX-OLDHAM TX-
228 PM CDT MON AUG 8 2005

...STRONG THUNDERSTORM IN DEAF SMITH AND OLDHAM COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF VEGA AT 228 PM
CDT. THE STORM WAS NEARLY STATIONARY.

ONE HALF INCH SIZE HAIL...GUSTY WINDS AND VERY HEAVY RAINS ARE
POSSIBLE.

PEOPLE IN NORTHERN DEAF SMITH AND SOUTHERN OLDHAM
COUNTIES...INCLUDING THE CITY OF VEGA...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

KRAMAR
Special weather statement, Aug 8, 2:42 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
242 PM CDT MON AUG 8 2005

TXZ006-082030-
HARTLEY TX-
242 PM CDT MON AUG 8 2005

...STRONG THUNDERSTORM IN HARTLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER CHANNING AT 242 PM CDT. THE
STORM WAS NEARLY STATIONARY.

ONE HALF INCH SIZE HAIL...GUSTY WINDS...AND VERY HEAVY RAINS ARE
POSSIBLE.

PEOPLE IN HARTLEY COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR
Special weather statement, Aug 8, 3:15 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON AUG 8 2005

TXZ016-082100-
DEAF SMITH TX-
315 PM CDT MON AUG 8 2005

...STRONG THUNDERSTORM IN DEAF SMITH COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL DEAF SMITH COUNTY AT
315 PM CDT...MOVING NORTHEAST AT 10 MPH.

ONE HALF INCH SIZE HAIL...GUSTY WINDS...AND EXTREMELY HEAVY RAINS ARE
POSSIBLE.

PEOPLE IN DEAF SMITH COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR
Local storm report, Aug 8, 3:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             9 W CHANNING            35.68N 102.49W
08/08/2005  1.75 INCH        HARTLEY            TX   PUBLIC

            55 MPH WINDS ESTIMATED.

&&

SP
Special weather statement, Aug 8, 3:57 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
357 PM CDT MON AUG 8 2005

TXZ011-082145-
OLDHAM TX-
357 PM CDT MON AUG 8 2005

...STRONG THUNDERSTORM IN OLDHAM COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL OLDHAM
COUNTY AT 357 PM CDT...MOVING SOUTH AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

AT THE MOMENT...THE STORM APPEARS TO BE BELOW SEVERE LEVELS...BUT
HAS HAD A HISTORY OF PRODUCING LARGE HAIL. RESIDENTS OF OLDHAM
COUNTY SHOULD STAY ALERT IN CASE THE STORM INTENSIFIES FURTHER...AND
SHOULD LISTEN FOR WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KRAMAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:25 PM CDTSevere Thunderstorm WarningAMAHartley41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.